Colorado, 2003

Hail and Damaging Winds in Colorado, June 2, 2003

June 2, 2003 · NWS BOU · 12 events in 7 counties and zones

6 hail, 6 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 2, 1:30 PM MST, 4 hours 24 minutes earlier.

Area forecast discussion, Jun 2, 1:30 PM MST, 4 hours 24 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT MON JUN 2 2003

SHORT TERM DISCUSSION: ATMOSPHERE HAD STABILIZED THIS MORNING WITH
QUITE A BIT OF WARMING ALOFT. ETA BUFFER SOUNDINGS INDICATE CAP IN
PLACE UNTIL AFT 00Z. NEXT WAVE NOW ACROSS WRN WY WILL BRING IN SOME
COOLER AIR ALOFT TNT ACROSS THE CWA. SHOULD BE ENOUGH INSTABILITY
FOR ISOLD STORMS...THOUGH SURFACE BASED MSTR HAS DROPPED THIS
AFTN...ESP IN/NR FOOTHILLS. STORMS WILL BE A LITTLE MORE NUMEROUS
ACROSS HIR TERRAIN OF PALMDER DIVIDE AND FAR NERN PLAINS TNT. THE
WAVE MAINLY STAYS NORTH AND EAST OF CWA...BUT MODELS INDICATE
DEVELOPING COMPLEX TNT IN NEBRASKA MAY SKIRT FAR NERN CO DURING THE
NIGHT. ISOLD SEVERE OUT TO THE FAR NE WITH A LITTLE BETTER MSTR AND
FAIRLY STRONG MID LVL FLOW. APPEARS ISOLD POPS SHOULD SUFFICE FOR
MUCH OF THE CWA. AS THIS NEXT WAVE PASSES...NEXT SURGE MOVES INTO
NERN CO LATE TNT AND EARLY TUE MORNING. AMS MAY REMAIN MORE CAPPED
THAN FCST SOUNDINGS INDICATE...BUT SCT STORMS LIKELY TO POP LATE TUE
AFTN IN AND NRN FOOTHILLS WITH UPSLOPE FLOW UPWARDS TO MTN TOP WITH
SOME POOLING MSTR. FAR NERN PLAINS MAY BE TOO CAPPED UNTIL TUE
EVENING. TEMPS WILL BE A LITTLE COOLER ON TUE WITH PASSAGE OF FRONT.
WILL BACK OFF ON POPS OVER THE NERN PLAINS TUE AFTN. ENTREKIN

LONG TERM DISCUSSION: FOR TUESDAY NIGHT AND WEDNESDAY A MODERATE
NORTHWESTERLY FLOW WILL CONTINUE OVER COLORADO.  WEAK LIFT
ASSOCIATED WITH SHORT WAVE EMBEDDED IN THE FLOW COUPLED WITH AFTN
INSTBY SHOULD ALLOW FOR SCT SHOWERS AND THUNDERSTORMS IN THE
AFTN/EVNG.  SOME SHOWERS MAY LINGER OVERNIGHT ACRS THE NERN CORNER
AS THIS SYSTEM MOVES THROUGH.  ON WEDNESDAY...SFC THETA-E RIDGE ID
PROGGED TO PILE UP ALG THE FRONT RANGE AS AN E-SELY FLOW DEVELOPS.
SO SCT POPS STILL LOOK OK IF LINGERING STRATUS FROM THE PASSING
SHORT WAVE DOES NOT INHIBIT WARMUP TOO MUCH.  FOR WEDNESDAY NIGHT
INTO THURSDAY...STRONG COLD FRONT ASSOCIATED WITH H5 TROF MOVING FM
CANADA INTO ERN MT.  UPSLOPE COUPLED WITH LINGERING INSTBY MAY ALLOW
FOR A GOOD CHC OF PCPN ALG THE FRONT RANGE WEDNESDAY NIGHT.  BY
THURSDAY NIGHT H7 TEMPERATURES ALG NRN BORDER DROP TO 0C.  WL KEEP
MENTION OF SNOW IN THE MTNS THURSDAY NIGHT/FRIDAY MORNING.  IN THE
EXTENDED...FRIDAY SHOULD RMN FAIRLY COOL WITH WEAK RDGG ALF.  WL
KEEP A CHC OF SHOWERS IN THE FCST WITH LINGER MSTR AROUND.  NEXT
TROF IS PROGGED TO CROSS NRN CO SATURDAY...SO MAY HAVE ANOTHER CHC
OF SHOWERS AND T-STORM AT THAT TIME.  WL WARM UP TEMPERATURES
SLIGHTLY FOR SATURDAY...WITH BEST WARMUP ON SUNDAY AND MONDAY AS
MORE OF A WLY FLOW/RDGG ALF DEVELOPS.  COOPER

.DEN...NONE.
Hazardous weather outlook, Jun 2, 11:56 AM MST, 5 hours 58 minutes before
COZ030>051-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1030 AM MDT MON JUN 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP IN AND NEAR THE FOOTHILLS AND
HIGHER TERRAIN OVER THE PALMER DIVIDE AND NORTHWEST WELD COUNTY BY
LATE AFTERNOON. ISOLATED STORMS WILL THEN MOVE ACROSS THE REST OF
NORTHEAST COLORADO TONIGHT. THE FAR NORTHEAST PLAINS WILL BE TOO
STABLE FOR STORMS UNTIL AFTER 6 PM TONIGHT...WHERE AN UPPER LEVEL
DISTURBANCE WILL DESTABILIZE THE ATMOSPHERE. THERE IS SUFFICIENT
SHEAR FOR AN ISOLATED MARGINAL SEVERE STORM...MAINLY OVER FAR
NORTHEAST COLORADO AND THE PALMER DIVIDE REGION TONIGHT FOR HAIL
UP TO AN INCH IN DIAMETER AND STRONG WIND GUSTS TO 60 MPH.
ELSEWHERE...STORMS WILL BE BELOW SEVERE LIMITS.

THE FLOODING THREAT WILL BE LOW TODAY WITH LOWER MOISTURE LEVELS AND
THE FASTER MOVEMENT OF STORMS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON TUESDAY
AFTERNOON AND EVENING.  ON WEDNESDAY...TEMPERATURES WILL BE MUCH
COOLER WITH A CHANCE OF RAIN EXPECTED ACROSS THE NORTHEASTERN PLAINS
WEDNESDAY NIGHT WITH EVEN SOME SNOW IN THE MOUNTAINS.  A CHANCE OF
SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE WEEKEND.

A MODERATE NORTHWESTERLY FLOW ALOFT WILL CONTINUE OVER COLORADO ON
TUESDAY. ENOUGH MOISTURE AND SHEAR WILL BE PRESENT FOR A SEVERE
THUNDERSTORM OR TWO ON TUESDAY.  WEDNESDAY INTO THURSDAY...AN
UNSEASONABLY STRONG STORM SYSTEM IS EXPECTED DROP OUT OF CANADA.  AS
IT DOES... A COLD FRONT WILL MOVE INTO NORTHEASTERN COLORADO.  IT
WILL BE COLD ENOUGH IN THE MID LEVELS TO BRINGS A CHANCE OF SNOW TO
THE MOUNTAINS ...WITH A GOOD CHANCE OF RAIN ELSEWHERE.  ANOTHER
SYSTEM IS EXPECTED TO MOVE ACROSS NORTHERN COLORADO BY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER FAR NORTHEAST COLORADO.

SWE/FMC

The radar

The Denver radar (KFTG), 34 km away, was scanning. The volume nearest the first event began at 00:52 UTC.

Open the radar archive at this moment

Event by event

6 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Weld

When
June 2, 5:54 PM MST
Where
Weld County, 3 mi NNE of Platteville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.500, -104.667

Thunderstorm Wind, Douglas

When
June 2, 6:14 PM MST
Where
Douglas County, 9 mi SE of Parker
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.250, -104.800

Thunderstorm Wind, Denver

When
June 2, 6:14 PM MST
Where
Denver County, 16 mi NE of Denver
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.467, -104.700

Thunderstorm Wind, Denver

When
June 2, 6:14 PM MST
Where
Denver County, 12 mi NE of Denver
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
38.733, -103.267

Hail, Douglas

When
June 2, 6:15 PM MST
Where
Douglas County, 9 mi SE of Parker
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -104.717

Thunderstorm Wind, Adams

When
June 2, 6:27 PM MST
Where
Adams County, 14 mi NW of Bennett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.850, -104.767

Thunderstorm Wind, Denver

When
June 2, 6:28 PM MST
Where
Denver County, 12 mi NE of Denver
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.417, -104.650

Hail, Arapahoe

When
June 2, 6:51 PM MST
Where
Arapahoe County, 19 mi SE of Byers
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -104.650

Thunderstorm Wind, Lincoln

When
June 2, 6:57 PM MST
Where
Lincoln County, 14 mi S of Boyero
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
39.517, -104.567

Strong thunderstorm winds downed several tree limbs, up to 8 inches in diameter.

Hail, Elbert

When
June 2, 7:00 PM MST
Where
Elbert County, 13 mi NNW of Kiowa
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.900, -104.617

Hail, Elbert

When
June 2, 7:05 PM MST
Where
Elbert County, 15 mi NW of Kiowa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.850, -104.767

Hail, Douglas

When
June 2, 7:06 PM MST
Where
Douglas County, 5 mi SE of Parker
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.517, -103.967

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368109, 5367492, 5368110, 5368179, 5367493, 5367494, 5367495, 5367496, 5367559, 5367556, 5367557, 5367558.